Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 301, NWS Birmingham, AL

June 18, 2011Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 18, 2011, 3:32 PM CDT for Cherokee County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 3:32 PM CDT (20:32 UTC)
Expired
Jun 18, 2011, 4:15 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:55 PM CDTTSTM WND DMG3 S New Moon, ALPOWER LINES DOWN ON COUNTY ROAD 46 NEAR COUNTY ROAD 15 NEAR THE BROOMTOWN FIRE DEPARTMENT. TREE DOWN ON COUNTY ROAD 60.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS54 KBMX 182032
SVRBMX
ALC019-182115-
/O.NEW.KBMX.SV.W.0301.110618T2032Z-110618T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 415 PM CDT

* AT 330 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
  MILES NORTHEAST OF MENTONE TO RAINSVILLE TO ALBERTVILLE...AND
  MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR BLUFF...CENTRE...CLOUDLAND...SAND ROCK...GAYLESVILLE...
  CHEROKEE ROCK VILLAGE...SLACKLAND AND LEESBURG.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

IF ON OR NEAR WEISS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE 
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO 
DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A 
THUNDERSTORM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3452 8550 3401 8540 3410 8580 3413 8579
      3411 8584 3424 8585 3424 8582 3426 8580
      3426 8578 3437 8566 3438 8563 3443 8559
      3449 8558 3453 8552
TIME...MOT...LOC 2032Z 286DEG 37KT 3468 8550 3443 8581
          3426 8626

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:07 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 18, 3:07 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SAT JUN 18 2011

.DISCUSSION...

WELL TODAY HAS MAINLY BEEN A WAIT A SEE DAY AS WE HAVE SEEN 2 WAVES
OF SHOWERS AND THUNDERSTORMS SLIDE NORTH OF THE AREA. WITH EACH
WAVE...THE COLD POOL HAS SLID FURTHER SOUTH AND IS FINALLY IN
NORTHERN ALABAMA THIS AFTERNOON. AS OF THIS WRITING THE MAIN SEVERE
WEATHER REMAINS NORTH OF THE AREA AND MAY STILL IMPACT A PORTION OF
CENTRAL ALABAMA THIS LATE AFTERNOON AND EARLY EVENING. THE
ENVIRONMENT STILL REMAINS RIPE FOR THUNDERSTORMS AS WELL AS
MICROBURST THIS AFTERNOON...SO IF THE COLD POOL CAN WORK INTO THE
AREA...THEN THE THREAT FOR STRONG TO SEVERE STORMS WILL BE THERE.

THE BEST CHANCE FOR DEVELOPMENT WOULD REMAIN IN THE EXTREME
NORTHEASTERN COUNTIES AND SUBSTANTIALLY GET LESS AS YOU GO
SOUTHWEST. FOR NOW...HAVE LEFT THAT SHARP POP GRADIENT FROM 50
PERCENT IN THE NORTHEAST TO ONLY 15 PERCENT SOUTHWEST. JUST HAVE
THE FEELING THAT MUCH LIKE CENTRAL AND SOUTHERN MISSISSIPPI
YESTERDAY...THE SUPPRESSION IS JUST TOO STRONG TO SUPPORT
DEVELOPMENT...EVEN THOUGH THE COLD POOL IS MORE THAN OVERLY
DOMINANT. COUNTIES NORTH AND ESPECIALLY NORTHEAST SHOULD BE READY
FOR THE POSSIBILITY OF A SVR THUNDERSTORM WATCH AND/OR WARNINGS A
LITTLE LATER THIS AFTERNOON. WILL CONTINUE WITH THE 20 TO 30 POPS
THROUGH EARLY EVENING TO ACCOUNT FOR THIS WAVE SLIDING THROUGH.

AS THE RIDGE BUILDS INTO THE AREA ON SUNDAY THE POPS GO WAY DOWN AND
STAY THAT WAY THROUGH AT LEAST TUESDAY MORNING. TUESDAY AFTERNOON
WILL BE A TRANSITION DAY AS THE PATTERN LOOKS TO CHANGE. IF ALL GOES
ACCORDING TO MODEL TRENDS WE WILL GET INTO A MORE SOUTHERLY FLOW AS
THE RIDGE ACTUALLY WORKS EAST BY WEDNESDAY AND A TROUGH SETS UP SHOP
BY WEDNESDAY NIGHT/THURSDAY. WITH THE ADDED GULF MOISTURE AHEAD OF
THE THROUGH...LOOK FOR A GOOD CHANCE AT SOME BENEFICIAL RAIN TO THE
AREA FOR THE REST OF THE WORK WEEK...BEFORE CLEARING OUT OF THE AREA
BY LATE FRIDAY. OF COURSE WE WILL HAVE TO MONITOR THE STRENGTH OF
THE RIDGE TO SEE IF IT WILL ACTUALLY BE BROKEN DOWN OR NOT BY
MIDWEEK.

&&

.AVIATION...
18Z TAF DISCUSSION.

CONTINUING TO WATCH THE MCS TO THE NORTH AS IT MOVES TO THE EAST
SOUTHEAST. THIS SYSTEM LOOKS TO MOVE INTO NORTHERN ALABAMA THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS COULD REACH AS FAR SOUTH AND
WEST AS EET. ANY CONVECTION IN THE AREA SHOULD DIMINISH SHORTLY
AFTER SUNSET AROUND 01Z. SKIES COULD BECOME CLOUDY ONCE AGAIN
TOMORROW MORNING AS MOISTURE FLOWS FROM THE GULF OF MEXICO AND
SUBTLE ISENTROPIC LIFT HAS BEEN NOTED ON SEVERAL MODELS...FROM
LOUISIANA TO ALABAMA RANGING FROM 975 TO 950 MB. CLOUD HEIGHTS LOOK
TO BE ABOVE 1000 FT REMAINING IN THE MVFR CATEGORY. HOWEVER A CAVEAT
TO THIS IS THAT THERE WILL BE LESS MOISTURE TOMORROW MORNING THAN
THERE WAS THIS MORNING...SO CLOUD COVER COULD BE SCT TO BKN.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  96  71  95  68 /  20  10  10  10  10
ANNISTON    72  96  72  96  69 /  20  10  10  10  10
BIRMINGHAM  74  96  74  96  72 /  10  10  10  10  10
TUSCALOOSA  73  99  73  97  72 /  10  10  10  10  10
CALERA      73  97  73  95  72 /  10  10  10  10  10
AUBURN      71  96  72  96  70 /  10  10  10  10  10
MONTGOMERY  73  98  73  97  72 /  10  10  10  10  10
TROY        72  98  72  97  71 /  10  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/73
Hazardous weather outlook, Jun 18, 1:00 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT JUN 18 2011

ALZ011>015-017>050-191130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO ISOLATED SEVERE STORMS WILL POSSIBLY SLIDE INTO THE
NORTHEASTERN SECTIONS OF CENTRAL ALABAMA AFTER 4 PM AND MAY IMPACT
AREAS EAST OF INTERSTATE 65 AND ALONG AND NORTH OF A LINE FROM
SYLACAUGA TO ROANOKE THROUGH 9 PM. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS. HEAVY RAINFALL MAY ALSO RESULT IN AREAS OF
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
LATE AFTERNOON AND EARLY EVENING ACROSS THE NORTHEAST.

In the hours before

Special weather statement, Jun 18, 3:24 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT SAT JUN 18 2011

ALZ014-182115-
WINSTON AL-
324 PM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINSTON COUNTY UNTIL
415 PM CDT...

AT 321 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MORELAND...OR 13 MILES NORTHWEST OF ARLEY...MOVING
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  INMANFIELD...
  ADDISON...
  HELICON...
  NESMITH...
  UPSHAW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8731 3430 8711 3430 8710 3411 8710
      3411 8711 3419 8742 3431 8739 3431 8732
TIME...MOT...LOC 2024Z 285DEG 24KT 3426 8729

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:24 PM CDTSpecial Weather StatementBMXWinston51 min
Jun 18, 4:00 PM CDTSpecial Weather StatementBMXTalladega30 min
Jun 18, 4:02 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair27 min
Jun 18, 4:26 PM CDTSpecial Weather StatementBMXCherokee49 min
Jun 18, 4:34 PM CDTSpecial Weather StatementBMXCalhoun41 min
Jun 18, 5:01 PM CDTSpecial Weather StatementBMXCleburne44 min
Jun 18, 5:40 PM CDTSpecial Weather StatementBMXRandolph35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.